Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 5:31 AM CDT for 4 counties in Iowa; 4 counties in Minnesota. It was in force for 44 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 5:31 AM CDT (10:31 UTC)
- Expired
- Jun 24, 2023, 6:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:38 AM CDT | TSTM WND GST 53 | 2 Ne Rushmore, MN | Mesonet station MN007 I-90 - Rushmore - Mp 35. |
| Jun 24, 5:38 AM CDT | TSTM WND GST 53 | 2 Ne Rushmore, MN | Mesonet station MN007 I-90 - Rushmore - Mp 35. |
| Jun 24, 5:43 AM CDT | TSTM WND GST 56 | 2 Ene Worthington, MN | AWOS station KOTG Worthington Airport. |
| Jun 24, 5:43 AM CDT | TSTM WND GST 56 | 2 Ene Worthington, MN | AWOS station KOTG Worthington Airport. |
| Jun 24, 5:53 AM CDT | TSTM WND GST 51 | 1 Wsw Slayton, MN | AWOS station KDVP Slayton Municipal Airport. |
| Jun 24, 5:53 AM CDT | TSTM WND GST 51 | 1 Wsw Slayton, MN | AWOS station KDVP Slayton Municipal Airport. |
| Jun 24, 6:02 AM CDT | TSTM WND DMG | Currie, MN | Photo of large tree limb down in End-O-Line Railroad Park via social media. Time estimated by radar. |
| Jun 24, 6:02 AM CDT | TSTM WND DMG | Currie, MN | Photo of large tree limb down in End-O-Line Railroad Park via social media. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271
WUUS53 KFSD 241031
SVRFSD
IAC041-059-141-143-MNC033-063-101-105-241115-
/O.NEW.KFSD.SV.W.0055.230624T1031Z-230624T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
531 AM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Clay County in northwestern Iowa...
O'Brien County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
Murray County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
* Until 615 AM CDT.
* At 531 AM CDT, severe thunderstorms were located along a line
extending from near Chandler to near Ocheyedan to near Paullina,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Ocheyedan and Current Lake around 535 AM CDT.
Slayton around 540 AM CDT.
Fulda, Round Lake and Harris around 545 AM CDT.
Lake Park, Currie and Lake Shetek State Park around 550 AM CDT.
Other locations in the path of these severe thunderstorms include
Okoboji, Everly, Royal, Wahpeton, Dovray, Spirit Lake, Westbrook,
Orleans, Greenville, Spencer In Clay County, Storden, Lakefield,
Fostoria and Superior.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9486 4350 9491 4304 9492 4291 9584
4331 9576 4350 9586 4350 9588 4366 9599
4418 9605 4419 9511 4411 9510 4410 9486
4352 9485
TIME...MOT...LOC 1031Z 239DEG 42KT 4394 9587 4335 9558 4303 9566
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JH2 follow-up statements
366
WWUS53 KFSD 241102
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
602 AM CDT Sat Jun 24 2023
IAC041-059-141-143-MNC033-063-101-105-241115-
/O.CON.KFSD.SV.W.0055.000000T0000Z-230624T1115Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
602 AM CDT Sat Jun 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR EASTERN OSCEOLA...DICKINSON...CLAY...EASTERN O'BRIEN...JACKSON...
EASTERN NOBLES...MURRAY AND COTTONWOOD COUNTIES...
At 601 AM CDT, severe thunderstorms were located along a line
extending from near Westbrook to 6 miles northwest of Orleans to near
Everly, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Westbrook, Orleans, Storden, Lakefield, Jeffers, Kilen Woods State
Park, Jackson In Jackson County, Bergen, Terril and Superior.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9486 4350 9491 4304 9492 4295 9557
4333 9546 4352 9556 4375 9571 4418 9605
4419 9511 4411 9510 4410 9486 4352 9485
TIME...MOT...LOC 1101Z 239DEG 42KT 4411 9547 4352 9518 4320 9526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JH477
WWUS53 KFSD 241116
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
616 AM CDT Sat Jun 24 2023
IAC041-059-141-143-MNC033-063-101-105-241124-
/O.EXP.KFSD.SV.W.0055.000000T0000Z-230624T1115Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-Jackson MN-Nobles MN-
Murray MN-Cottonwood MN-
616 AM CDT Sat Jun 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...DICKINSON...
CLAY...EASTERN O'BRIEN...JACKSON...EASTERN NOBLES...MURRAY AND
COTTONWOOD COUNTIES WILL EXPIRE AT 615 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 45 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9486 4350 9491 4304 9492 4295 9557
4333 9546 4352 9556 4375 9571 4418 9605
4419 9511 4411 9510 4410 9486 4352 9485
TIME...MOT...LOC 1114Z 239DEG 42KT 4418 9531 4359 9502 4327 9510
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:29 AM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 24, 3:29 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 329 AM CDT Sat Jun 24 2023 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Sat Jun 24 2023 KEY MESSAGES: 1. The threat for thunderstorms will linger for today, with a few strong to severe storms possible this afternoon. 2. Turning cooler tonight and Sunday with scattered showers and storms possible. 3. Temperatures rebound next week with another chance of thunderstorms for mid week. An upper level shortwave over central SD will push into eastern SD by early this morning, driving current convection eastward into southwestern MN and eastern IA by 12Z - fueled by theta e advection on a low level jet oriented through central/eastern NE. Although current convection has produced severe wind gusts as it moved through central SD during the very early morning hours, this will become less likely after 10Z as the instability diminishes. Latest hi-res models would indicate the MCS exiting our CWA around 13Z. The question then becomes how morning convection affects the potential for further thunderstorm development in the afternoon. With the expectation that convection exits our area early in the morning, there is the potential for recovery by afternoon, with further thunderstorm development in a warm air advection regime. Upper level support does increase by afternoon as the main upper level ejects into the Dakotas and upper level divergence increases in response to an upper level jet streaming through northern NE. Although there will most likely be a lull in convection through the early part of the day, some hi-res models are indicating thunderstorm development in two areas by afternoon - one in our far eastern IA and MN counties in the prefrontal trough with a low level jet continuing to provide moisture transport (and resultant higher instability), and a second area of development possible along the main surface front back to the west. Even so, models are not in complete agreement on these scenarios, being split on frontal timing, and some developing the far eastern convection as mentioned above outside of our CWA. In summary, uncertainty in afternoon convection remains. Either way, with afternoon mid level lapse rates of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and effective shear of 25 to 35 kts in an increasing midlevel flow, there will be a possibility of a few strong to severe storms with large hail and damaging winds. Highs today will mostly be lower to mid 80s. Any convection that develops with the surface front should exit the CWA by late evening. The upper level low will continue to spin over the Dakotas and MN tonight, keeping a threat for showers and isolated thunderstorms through mainly the northern and eastern portions of the CWA during the night. With cold air advection behind the front and a tightening surface pressure gradient, northwesterly winds will begin to increase during the night. It will be cooler with lows in the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Issued at 326 AM CDT Sat Jun 24 2023 For Sunday, the now closed mid/upper low pressure continues to move east over WI and into the Upper Midwest. Sunday will be breezy as surface pressure gradient remains tight over the area. Northwesterly flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph. Aloft, CAA helps keep our temps cooler, with highs for most in the 70s. As the low moves east, any lingering showers/storms would follow suit. Low pressure meanders east through early next week, with mid/upper level ridging returning. Temperatures warm closer to normal, with highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge moves east into the middle of the week. A mid level wave is progged to move through late Monday into Tuesday, so can't rule out some isolated showers/storms in the west. Into the middle/latter part of the week, temperatures continue to warm as more southerly flow takes hold and WAA pushes in ahead of more mid level waves and a more defined mid/upper low passing to our north into Thursday. Models continue to have struggles resolving the timing and location of these features, so expect periodic, low confidence shower and storm chances from mid to late week. Could see some breezy periods as well. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...SG AVIATION...SG
Hazardous weather outlook, Jun 24, 4:51 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 451 AM CDT Sat Jun 24 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 451 AM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across areas from the Interstate 29 corridor and eastward through mid morning. These storms will be capable of producing winds to 60 mph. Additional thunderstorms may develop this afternoon and evening. A few of these storms may become strong to severe, with hail to the size of half dollars and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon.
In the hours before
Local storm report, Jun 24, 3:50 AM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Non-Tstm Wnd Gst 7 SSE Dallas 43.14N 99.49W
06/24/2023 E58 MPH Gregory SD Mesonet
SDSU Mesonet Site 7 SSW Gregory.
0127 AM Tstm Wnd Gst 3 S Chamberlain 43.77N 99.32W
06/24/2023 M58 MPH Brule SD ASOS
ASOS station K9V9 Chamberlain Municipal
Airport.
0324 AM Tstm Wnd Gst Springfield 42.86N 97.89W
06/24/2023 M64 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Local storm report, Jun 24, 3:55 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM Tstm Wnd Gst Tabor 42.95N 97.66W
06/24/2023 M61 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Local storm report, Jun 24, 4:58 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM Tstm Wnd Gst 3 SSW Beresford 43.04N 96.80W
06/24/2023 M65 MPH Union SD Mesonet
Mesonet station 16 SD RWIS Beresford.
0441 AM Tstm Wnd Gst 3 NNW Sioux Falls 43.58N 96.75W
06/24/2023 M58 MPH Minnehaha SD ASOS
ASOS station KFSD Sioux Falls Airport.
0434 AM Tstm Wnd Gst 5 SSW Worthing 43.26N 96.80W
06/24/2023 M57 MPH Lincoln SD Mesonet
Mesonet station 176 SD RWIS Davis.
0435 AM Tstm Wnd Gst 1 SSW Hawarden 42.99N 96.49W
06/24/2023 M57 MPH Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
0359 AM Tstm Wnd Gst 2 WSW Gayville 42.88N 97.22W
06/24/2023 M56 MPH Yankton SD Mesonet
Mesonet station 197 SD RWIS Gayville.
0356 AM Tstm Wnd Gst 2 NE Yankton 42.92N 97.37W
06/24/2023 M55 MPH Yankton SD AWOS
AWOS station KYKN Yankton Municipal Airport.
&&Local storm report, Jun 24, 5:09 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM Tstm Wnd Gst 1 SW Crooks 43.65N 96.82W
06/24/2023 M59 MPH Minnehaha SD Mesonet
Personal Weather Station.
&&Local storm report, Jun 24, 5:27 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM Tstm Wnd Gst 1 WSW Beaver Creek 43.61N 96.38W
06/24/2023 M54 MPH Rock MN Mesonet
Mesonet station MN006 I-90 - Beaver Creek Mp
4.
0515 AM Tstm Wnd Gst 3 S Luverne 43.62N 96.22W
06/24/2023 M52 MPH Rock MN AWOS
AWOS station KLYV Luverne Airport.
0400 AM Tstm Wnd Gst 5 S Freeman 43.28N 97.42W
06/24/2023 M51 MPH Hutchinson SD Mesonet
Mesonet station 163 SD RWIS Freeman.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:03 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 42 min |
| Jun 24, 4:45 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 45 min |
| Jun 24, 5:55 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.